Winter Storm, Eaton
- When
- January 1, 12:00 AM EST to 6:30 AM EST
- Where
- Eaton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Heavy snow moved into southern lower Michigan on New Year's Eve lasting into New Year's Day, impacting travel plans by creating very hazardous travel conditions in heavy snow and snow covered roads. 5 inches reported three miles south southeast of Jackson.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Heavy snow moved into southern lower Michigan on New Year's Eve lasting into New Year's Day, impacting travel plans by creating very hazardous travel conditions in heavy snow and snow covered roads. Many locations across southern Michigan reported total snowfall of 7 to 10 inches, with as much as 11.5 inches reported three miles south southeast of Jackson. The snow gradually ended during the early morning hours on New Year's Day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 31, 10:24 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED UPDATE LINE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 PM EST MON DEC 31 2007
LATEST UPDATE...SHORT TERM...
.SYNOPSIS...(400 PM EST MON DEC 31 2007)
NEW YEAR/S EVE AND NEW YEARS DAY WILL BE IMPACTED BY A SIGNIFICANT
WINTER STORM THAT IS EXPECTED TO BRING UP TO A FOOT OF SNOW ALONG A
BATTLE CREEK TO LANSING LINE...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
AFTER THE LOW PRESSURE SYSTEM EXITS THE AREA TUESDAY MORNING...LAKE
EFFECT SNOW WILL CONTINUE THROUGH MUCH OF NEW YEAR/S DAY. TRAVEL IS
EXPECTED TO BE SIGNIFICANTLY HAMPERED DUE TO HEAVY SNOW...ESPECIALLY
SOUTHEAST OF A HOLLAND TO MOUNT PLEASANT LINE.
&&
.SHORT TERM...(1024 PM EST MON DEC 31 2007)...(TONIGHT)
WILL MAINTAIN HEADLINES AS IS FOR THE UPDATE...HOWEVER WILL TWEAK
ACCUMS. MAIN BAND OF FGEN FORCING WAS SETTING UP ACROSS THE SW
CORNER OF THE CWA OVER VAN BUREN COUNTY. THIS BAND CAN BE TRACED
ALL THE WAY ACROSS THE STATE TO PORT HURON. THIS FGEN BAND WILL BE
ACCOMPANIED BY INSTABILITY ALOFT THAT WILL ENHANCE THE SNOWFALL.
THIS AREA WILL ALSO BE ENHANCED WITH A SURGE OF MOISTURE THAT WAS
JUST MOVING INTO FAR SOUTHERN LOWER MI. MAIN WINDOW FOR HEAVY SNOW
WILL OCCUR OVER THE NEXT SIX HOURS WHEN SOME TWO INCH PER HOUR
SNOWFALLS SHOULD OCCUR IN THE WARNING AREA.
FINAL TOTALS SHOULD BE NEAR A FOOT OF SNOW IN THE HEAVIEST BAND FROM
NEAR AZO TO NEAR LAN. THE NORTHERN COUNTIES IN THE WARNING WILL SEE
A WIDE RANGE OF ACCUMS. FOR EXAMPLE...NORTHWESTERN KENT COUNTY
SHOULD SEE 3-4 INCHES...WHILE FAR SOUTHEASTERN KENT COUNTY SHOULD
SEE 7-10 INCHES.
&&
.LONG TERM (400 PM EST MON DEC 31 2007)...(TUESDAY-NEXT MONDAY)
TUESDAY THROUGH MONDAY...MOST INTENSE PORTION OF THE WINTER STORM
WILL BE WELL EAST OF THE AREA DURING THE AFTERNOON HOURS ON TUE.
DEEP MOISTURE IS EXPECTED TO REMAIN IN PLACE OVER THE CWFA ALONG
WITH LOW LEVEL CYCLONIC FLOW.
SHORT WAVE RIDGING ALOFT IS EXPECTED TO BRIEFLY MOVE IN THE WAKE OF
THE FIRST SYSTEM AND AHEAD OF THE NEXT WAVE DIVING SE. LIGHT SNOW
WILL CONTINUE ACROSS THE CWFA...JUST MUCH LIGHTER FOR MOST AREAS.
THE EXCEPTION TO THIS WILL BE NNW FLOW FAVORED AREAS FOR LAKE EFFECT
AS H850 TEMPS ARE EXPECTED TO AROUND -13C YIELDING DELTA T/S AROUND
16 TO 17C. ALLEGAN AND VAN BUREN COUNTIES LOOK TO BE THE FAVORED
AREAS TOMORROW AFTERNOON. THE RIDGING ALOFT WILL LIMIT THE INTENSITY
SOMEWHAT...BUT DEEP MOISTURE AND INSTABILITY SHOULD KEEP SNOW
SHOWERS GOING. WITH THIS IN MIND...WE HAVE LEFT THE WARNING FOR
ALLEGAN AND VAN BUREN COUNTIES IN PLACE THROUGH AT LEAST 00Z THU.
WINDS WILL BEGIN TO BACK A BIT AS LOW LEVEL TROUGH DROPS DOWN FROM
THE NORTH TUE NIGHT. THIS TROUGH HAS BEEN DELAYED BY ABOUT 6 HOURS
WITH THE SLOWER PROGRESSION OF THE SYSTEM TONIGHT. THIS TROUGH LOOKS
TO BRING AT LEAST ADDITIONAL LIGHT SNOW TO THE ENTIRE CWFA.
ENHANCEMENT ALONG THE LAKESHORE IS STILL EXPECTED AS THE LAKE WILL
ENHANCE THE TROUGH. HAVE GONE CATEGORICAL ALONG THE LAKESHORE WITH
LIKELY INLAND. HAVE HIGHEST SNOWFALL AMOUNTS FOR THE NW FAVORED
AREAS. CAN ENVISION THE WARNING FOR ALLEGAN AND VAN BUREN COUNTIES
NEEDING TO BE EXTENDED...AND POTENTIAL ADVISORIES BEING NEEDED FOR
THE LAKESHORE. WITH THIS BEING THREE PERIODS OUT...SOME UNCERTAINTY
REMAINING WITH THE EXACT FLOW...AND WITH THE ONGOING WINTER STORM
TONIGHT...WE HAVE ELECTED TO HOLD OFF ON WARNINGS/ADVISORIES FOR
NOW. BEST CONFIDENCE FOR WARNING CRITERIA SNOW WILL BE THE SW CORNER
OF THE CWFA...BUT DO NOT WANT TO COMPLICATE THINGS WITH A WATCH ON
TOP OF THE WARNING FOR TONIGHT.
SFC TROUGH WILL PASS SOUTH OF THE CWFA AROUND DAYBREAK WED MORNING.
THIS WILL HELP TO VEER THE FLOW BACK TO THE NNW AND TAKE MOST OF THE
LAKE EFFECT SNOW SHOWERS OFFSHORE EXCEPT FOR LITTLE AND BIG SABLE
POINTS AND FAR WRN ALLEGAN AND VAN BUREN COUNTIES. INVERSION HEIGHTS
DROP DOWN TO BELOW 10K FEET...AND NO REAL SHORT WAVE TROUGHS ARE
EXPECTED TO MOVE THROUGH ATTM. LAKE EFFECT WILL THEN END WED NIGHT
AS THE UPPER JET RETREATS NE OF THE AREA AND SFC RIDGING MOVES IN.
THU THROUGH NEXT MON...STRONG UPPER RIDGING WILL BUILD OVER THE
REGION ON THU AND REMAIN IN PLACE THROUGH MOST OF FRI. SW FLOW ALOFT
WILL THEN DEVELOP OVER THE AREA BY NEXT WEEKEND WITH SHORT WAVES
BEGINNING TO BE EJECTED FROM THE MAIN WRN CONUS UPPER TROUGH. PCPN
CAN NOT BE RULED OUT EVEN AS EARLY AS FRI WITH THE FIRST IN THE
SERIES OF WAVES. THE BETTER CHANCE FOR PCPN WILL COME IN ON SAT AS
GULF MOISTURE MAKES IT UP INTO THE AREA COMBINING WITH THE SHORT
WAVE TROUGHS. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK WITH A SIGNIFICANT WAVE MOVING INTO THE REGION
LATE SUN AND MON. THIS PATTERN WILL HAVE TO BE WATCHED...ESPECIALLY
WITH A POTENTIAL SIGNIFICANT SNOWPACK THAT COULD BE IN PLACE OVER
THE SOUTH AFTER TONIGHT. TEMPS WILL BE MILD...AT LEAST IN THE 40S.
RAIN...AND DEW POINTS ABOVE FREEZING...COULD LEAD TO SIGNIFICANT
RUNOFF. THIS WILL CONTINUE TO BE HIGHLIGHTED IN THE HWO AT THIS
POINT IN TIME 5 TO 7 DAYS OUT.
&&
AVIATION...(656 PM EST MON DEC 31 2007)
SNOW IS BREAKING OUT ACROSS SOUTHWEST LOWER MICHIGAN THIS EVENING
AND IS BEGINNING TO PICK UP IN INTENSITY. CONDITIONS ARE
DETERIORATING RAPIDLY AND THIS TREND WILL CONTINUE RIGHT THROUGH THE
EVENING HOURS. BY MIDNIGHT...MOST LOCATIONS WILL HAVE CEILINGS UNDER
1000 FT...WITH VSBY TRENDING DOWN AS WELL. OVERNIGHT...VSBY/S IN
MANY LOCATIONS WILL BE AT A HALF MILE OR LESS IN AT LEAST MODERATE
SNOW...SO VLIFR. AN IMPROVEMENT WILL OCCUR TOMORROW MORNING...BUT
MUCH OF THE NIGHT CEILINGS AND VSBY/S WILL BE VERY LOW. A GRADUALLY
IMPROVEMENT AROUND DAYBREAK WILL OCCUR FROM WEST TO EAST INTO THE
MORNING HOURS OF NEW YEARS DAY. FOCUS WILL THEN SHIFT TO LAKE EFFECT
SNOW WHICH WILL BECOME MORE PREVALENT INTO THE AFTERNOON AND
EVENING. WINDS WILL PICK UP LATE TONIGHT AND TOMORROW MORNING OUT OF
THE NORTHWEST...BUT BLOWING SNOW MAY NOT BE A BIG ISSUE AS THE SNOW
WILL LIKELY BE FAIRLY WET.
&&
.MARINE...(400 PM EST MON DEC 31 2007)
WENT WITH A GALE WARNING STARTING TUESDAY MORNING...IN LINE WITH LOT
AND IWX. EVEN AFTER WINDS SUBSIDE SOMEWHAT TUESDAY EVENING...WAVES
WILL REQUIRE A SMALL CRAFT ADVISORY THROUGH TUESDAY NIGHT.
&&
.HYDROLOGY...(400 AM EST MON DEC 31 2007)
NO HYDRO ISSUES ARE ANTICIPATED EARLY TO MIDWEEK DUE TO NEAR TO
BELOW NORMAL TEMPS.
MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST THAT A SIGNIFICANT WARM
UP
WILL OCCUR NEXT WEEKEND. THIS COULD RESULT IN SIGNIFICANT RUNOFF
INTO AREA RIVERS AND STREAMS OVER AREAS WITH GREATER SNOWPACK.
CONFIDENCE FOR THIS HAPPENING IS STILL A BIT TOO LOW TO MENTION IN
THE OUTLOOK AT THIS TIME.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING TONIGHT TO 7 PM EST TUESDAY FOR MIZ064-071.
WINTER STORM WARNING TONIGHT TO NOON EST TUESDAY FOR
MIZ051-052-057>059-065>067-072>074.
WINTER WEATHER ADVISORY TONIGHT TO NOON EST TUESDAY FOR
MIZ044>046-050-056.
LM...GALE WARNING FROM 7 AM TUESDAY TO 7 AM EST WEDNESDAY FOR
LMZ844>849.
&&
SYNOPSIS: TJT
SHORT TERM: TJT/JK
LONG TERM: NJJ
AVIATION: DUKE
MARINE: TJT
HYDROLOGY: LAURENSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 422 PM EST MON DEC 31 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-011045- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 422 PM EST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SNOW WILL DEVELOP ACROSS MOST OF THE AREA THIS EVENING...AND WILL BECOME HEAVY AT TIMES SOUTH OF A SAUGATUCK...TO GRAND RAPIDS...TO ALMA LINE. SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS. BLOWING AND DRIFTING SNOW WILL BECOME POSSIBLE LATE TONIGHT AS THE WINDS PICK UP FROM THE NORTH AND NORTHWEST. TRAVEL CONDITIONS WILL DETERIORATE THROUGH THE EVENING AND DURING THE OVERNIGHT HOURS...INCLUDING TRAVEL TO AND FROM ANY NEW YEARS EVE ACTIVITIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL DIMINISH IN INTENSITY DURING THE MORNING HOURS ON TUESDAY /NEW YEARS DAY/. STORM TOTAL SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE EXPECTED FROM TONIGHT THROUGH NOON ON TUESDAY AND SOME LOCALLY HIGHER AMOUNTS ARE POSSIBLE. HIGHEST AMOUNTS ARE EXPECTED ALONG AND SOUTH OF A LINE FROM KALAMAZOO TO LANSING. BLOWING AND DRIFTING SNOW WILL REMAIN POSSIBLE. THAT STORM WILL BE FOLLOWED BY THE POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOWS ACROSS PORTIONS OF OUR AREA FROM NEW YEARS DAY INTO WEDNESDAY. THE WIND DIRECTION FAVOR OUR WEST NORTHWEST TO NORTHWEST FLOW SNOW BELT REGIONS. LOCATIONS JUST SOUTHWEST OF GRAND RAPIDS WOULD BE THE MOST FAVORED FOR THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS FROM NEW YEARS DAY INTO WEDNESDAY. A SIGNIFICANT WARM UP IS EXPECTED OVER THE COMING WEEKEND WITH RAIN. THIS MAY RESULT IN SOME FLOOD ISSUES IF THE SNOW MELTS TO FAST AND THERE IS ENOUGH RAINFALL WHILE THE SNOW IS MELTING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE REQUESTED. LMZ844>849-011045- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 422 PM EST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SNOW WILL INCREASE ACROSS THE AREA AND WILL BECOME HEAVY AT TIMES. NORTH TO NORTHWEST WINDS WILL GRADUALLY INCREASE TO GALES TO 35 KNOTS LATE TONIGHT. WAVES WILL BUILD TO 3 TO 6 FEET LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE ARCTIC FRONT TUESDAY MORNING WILL INCREASE WINDS TO AROUND 35 KNOTS. THAT WILL INCREASE WAVES TO AS HIGH AT 14 FEET. SNOW SQUALLS AND FREEZING SPRAY COMBINED WITH THE HIGH WAVES WILL POSE A SIGNIFICANT HAZARD TO MARINERS TUESDAY INTO WEDNESDAY. GALE FORCE SOUTH WINDS ARE POSSIBLE THURSDAY INTO SUNDAY AS THE WARM AIR MOVES BACK INTO LOWER MICHIGAN. THOSE STRONG WINDS WOULD BUILD WAVES TO DANGEROUS HEIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WDM NJJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
908 PM EST MON DEC 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM SNOW 6 S GRAND HAVEN 42.97N 86.22W
12/31/2007 M0.5 INCH OTTAWA MI NWS EMPLOYEE
&&
DUKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
912 PM EST MON DEC 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM SNOW 3 E GRAND JUNCTION 42.40N 86.01W
12/31/2007 E2.0 INCH VAN BUREN MI PUBLIC
&&
RSUTTLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EST MON DEC 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM SNOW HOLLAND 42.77N 86.10W
12/31/2007 M1.0 INCH OTTAWA MI TRAINED SPOTTER
&&
RSUTTLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1003 PM EST MON DEC 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM SNOW ADA 42.95N 85.49W
12/31/2007 M1.3 INCH KENT MI NWS EMPLOYEE
&&
DUKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1027 PM EST MON DEC 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM SNOW GRANDVILLE 42.90N 85.76W
12/31/2007 M2.0 INCH KENT MI NWS EMPLOYEE
&&
RSUTTLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EST MON DEC 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM SNOW BRECKENRIDGE 43.41N 84.48W
12/31/2007 E0.3 INCH GRATIOT MI PUBLIC
&&
RSUTTLEThe national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73530, 73531, 73532, 73533, 73534.